Allergic-like reactions to gadolinium-based contrast agents are rareDecember 30th, 2007 - 12:04 pm ICT by admin
Washington, Dec 30 (ANI): A new study has found that allergic-like reactions to gadolinium-containing contrast injections in adults and paediatric patients are rare.
The new study, conducted by researchers at the University of Michigan Health Systems in Ann Arbor, is published in the December issue of the American Journal of Roentgenology.
When these reactions do occur, most of them are mild. Over the past few years, the utilization of contrast-enhanced MRI has markedly increased; its increased by 65 percent at our institution over the previous five years. This is due, at least in part, to a variety of new applications, such as magnetic resonance angiography (MRA) and abdominopelvic MR imaging, said Jonathan R. Dillman, MD, lead author of the study.
Consequently, the number of intravenously administered gadolinium-containing contrast material doses over the same time period has significantly increased. Based on the extensive use these intravascular contrast agents, we felt that it was once again time to study their safety profile, he added.
The study included 78,353 gadolinium-containing contrast injections over a five-year period.
Acute allergic-like reactions occurred following 54 injections, the researchers said.
According to the study, 48 reactions involved adults and six occurred in pediatric patients.
The research team showed that 74 percent of these reactions were mild, 19 percent were moderate, and 7 percent were severe.
Despite recent concerns that have emerged about the gadolinium-based contrast agents and the development of nephrogenic systemic fibrosis in patients who have severe chronic kidney disease, our study supports the long-held belief that gadolinium based contrast agents can be used safely in both pediatric and adult patients with normal or with only mildly impaired renal function, said Dr. Richard Cohan, co-author of the study.
The risk of allergic-like reactions is exceedingly low (0.07 percent of administrations in our study), and no fatal reaction occurred at our institution in more than 78,000 intravenous administrations.
Patients should feel reassured, based on our results, that the intravenous gadolinium-contrast agents included in our study are quite safe when administered to patients with ample renal function, he added. (ANI)
Tags: adult patients, american journal of roentgenology, chronic kidney disease, contrast agents, contrast material, dillman, dr richard, intravenously, magnetic resonance, michigan health systems, mr imaging, mra, paediatric patients, pediatric patients, renal function, richard cohan, safety profile, same time period, systemic fibrosis, university of michigan health systems